Testosterone Labels Must Now Note CV, Stroke Risks, FDA Says

Megan Brooks

Disclosures

March 03, 2015

The US Food and Drug Administration (FDA) will require makers of prescription testosterone products to clarify the approved uses of these medications on the product label and add information about the possible increased risk for heart attack and stroke with use of these products, the agency announced today.

Testosterone-replacement therapy is approved "only for men who have low testosterone levels due to disorders of the testicles, pituitary gland, or brain that cause hypogonadism," the FDA says in a drug safety communication posted on its website.

"However, FDA has become aware that testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging. The benefits and safety of this use have not been established," the FDA says.

As previously reported by Medscape Medical News, the FDA first issued a drug safety communication last January on the potential risk for stroke, heart attack, and death in men taking FDA-approved testosterone products.

Later that year, an FDA advisory panel voted nearly unanimously to change the labeling for testosterone-replacement products, with the aim of curbing their use for "age-related" hypogonadism.

"The FDA has now completed its review of the recommendations from an advisory committee panel and other available data and has sent Safety Labeling Changes notification letters to sponsors of testosterone products requiring labeling changes noted in the DSC [drug safety communication]," Andrea Fischer, of the FDA Office of Media Affairs, told Medscape Medical News.

The FDA has concluded that there is a "possible increased cardiovascular risk associated with testosterone use. These studies included aging men treated with testosterone. Some studies reported an increased risk of heart attack, stroke, or death associated with testosterone treatment, while others did not," today's safety communication notes.

Last June, the FDA also required a warning about the increased risk for venous blood clots, including deep vein thrombosis and pulmonary embolism, for the labels of all prescription testosterone products.

Europe Has a Different Take on Testosterone

The FDA position contrasts with the European stance on testosterone products.

In November 2014, the Coordination Group for Mutual Recognition and Decentralised Procedures–Human (CMDh), a regulatory body representing European Union member states, concluded that there is "no consistent evidence" of an increased risk for heart problems with testosterone products.

In today's safety communication, the FDA advises healthcare providers to make patients aware of the potential risks when deciding whether to start or continue a patient on testosterone therapy.

"Patients using testosterone should seek medical attention immediately if symptoms of a heart attack or stroke are present, such as chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body, or slurred speech," the agency advises.

Adverse reactions or quality problems experienced with the use of these products should be reported to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch- online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....